Avalanche, Northwestern San Juan Mountains
- When
- March 14, 10:40 AM MST to 4:40 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Avalanche mitigation resulted in 3 slides which hit roadways and covered the highway centerlines with up to 4 feet of debris over a distance of 150 feet. Road closures totaled 3 hours and 20 minutes.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Avalanche mitigation resulted in 3 slides which hit roadways and covered the highway centerlines with up to 4 feet of debris over a distance of 150 feet. Road closures totaled 3 hours and 20 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 4:06 AM MST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 406 AM MST TUE MAR 14 2006 ...CORRECTED FOR TYPO... SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...HIGH PRESSURE ALOFT WILL DOMINATE THE REGIONAL WEATHER PATTERN THROUGH LATE TUESDAY. RAPID WARMING EVIDENT ABOVE 500 MB LEVEL ON THE MONDAY EVENING GRAND JUNCTION SOUNDING...ACCOMPANIED BY A TYPICAL DESCENDING SUBSIDENCE INVERSION. STRONG WESTERLY FLOW CURRENTLY THROUGHOUT THE TROPOSPHERE SHOULD BEGIN TO SLACKEN AT LOWER LEVELS DURING TUESDAY...RESULTING IN POOR MIXING AND HAZE DEVELOPING WITHIN HIGH VALLEYS. HIGH PRESSURE WILL SUPPRESS MOST CLOUDINESS...WITH THE EXPECTION OF SOME AFTERNOON CLOUDS FORMING OFF THE HIGH PEAKS. A FAST MOVING SHORTWAVE TROUGH WILL GRAZE NORTHEASTERN UTAH AND NOTHWESTERN COLORADO BETWEEN WEDNESDAY MORNING AND WEDNESDAY NIGHT. NAM AND GFS INDICATE THAT THIS TROUGH WILL WEAKEN UPON ARRIVAL AND LACK DEEP MOISTURE. EACH SUCCESSIVE MODEL RUN SHOWING A WEAKER VORTICITY MAXIMUM AND A MORE NORTHERLY TROUGH AXIS POSITION. NAM PLACEMENT OF PRECIPITATION FAVORED OVER GFS DUE TO SPATIAL DETAIL. HIGH MOUNTAIN PEAKS WILL HAVE THE GREATEST CHANCE FOR SNOW ACCUMULATIONS ON WEDNESDAY...HOWEVER OROGRAPHICS NOT EXPECTED TO BE A HUGE DELINEATING FACTOR BETWEEN VALLEY AND MOUNTAIN SNOW AMOUNTS. SNOWFALL AMOUNTS EXPECTED TO REMAIN BELOW ADVISORY CRITERIA AS OF EARLY TUESDAY. THIS MOBILE TROUGH WILL ONLY BRIEFLY IMPROVE MIXING AT NORTHERN VALLEY LOCATIONS. MOSTLY CLEAR SKIES ACROSS THE SOUTHERN PORTION OF THE AREA ON WEDNESDAY SHOULD ALLOW AFTERNOON TEMPERATURES WARM TO NEAR THE SEASONAL AVERAGE. ZUMPFE .LONG TERM (THURSDAY THROUGH TUESDAY)... MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT THROUGHOUT THE EXTENDED PERIOD. HOWEVER...SOME CRITICAL DIFFERENCES APPARENT BETWEEN THE GFS/DGEX AND SLOWER EC SOLUTIONS EARLY NEXT WEEK. THURSDAY-FRIDAY: THURSDAY WILL FEATURE A FLAT RIDGE DIRTIED BY PACIFIC MOISTURE STREAMING EAST-NORTHEAST WARD ACROSS THE WESTERN U.S. MOISTURE FEED TO IMPACT ONLY THE NORTHERNMOST ZONES OF THE CWFA ON FRIDAY BRINGING SOME SLIGHT CHANCES OF SNOW TO THE HIGHER ELEVATIONS. INCREASING WAA INDICATED FOR FRIDAY AS DIGGING TROF ALONG THE WEST COAST CAUSES FLOW TO BACK TO THE SOUTHWEST. JET DIVERGENCE COMBINED WITH WAA WILL BRING A SLIGHTLY INCREASED CHANCE OF LIGHT SNOW...OR RAIN AT THE LOWER ELEVATIONS OF THE NORTH. TEMPERATURES DURING THIS PERIOD WILL BE MODERATING...THOUGH LIKELY REMAINING JUST A BIT BELOW NORMAL. SATURDAY-SUNDAY: MEDIUM RANGE MODELS HAVE CARVED OUT CUT-OFF LOW OVER THE SOUTHWESTERN U.S. BY EARLY SATURDAY MORNING. GFS CARRIED THE LOW ACROSS THE FOUR CORNERS REGION SUNDAY BEFORE MOVING IT EAST OF THE DIVIDE EARLY MONDAY. DGEX AND EC WERE SIMILAR THOUGH EC MOVED THE LOW ACROSS A BIT SLOWER THAN THE OTHER MODELS. INCREASING SOUTHERLY FLOW ON SATURDAY COMBINED WITH GOOD UPPER LEVEL DIFLUENCE AND DIVERGENCE AND WEAK OVERRUNNING WARRANTS INCREASING POPS TO CHANCE LEVELS FOR MUCH OF THE CWFA. PCPN CHANCES INCREASE ON SUNDAY AS THE UPPER LOW MOVES OVER THE FOUR CORNERS AREA. STEEP LAPSE RATES BENEATH COLD CORE ALOFT WILL HELP ENHANCE SHOWERS ACROSS THE REGION...ESPECIALLY OVER THE SAN JUANS WHERE BEST INSTABILITY AND OROGRAPHICS INDICATED. EXPECT TEMPS TO DIP WITH INCREASED CLOUDS AND SHOWERS SATURDAY FOLLOWED BY COLD FRONTAL PASSAGE SATURDAY NIGHT. MONDAY-TUESDAY: SYSTEM PULLS OFF TO THE EAST EARLY NEXT WEEK. HOWEVER ...AS MENTIONED TO ABOVE...RATE OF IMPROVEMENT SOMEWHAT QUESTIONABLE AS ECMWF MODEL SHOWED A SLOWER SOLUTION. GIVEN UNCERTAINTY...DECIDED TO FOLLOW GFS WHICH SHOWED SIGNIFICANT IMPROVEMENT IN CONDITIONS ON TUESDAY AS THE LOW MOVES WELL OUT ONTO THE PLAINS DURING THE PERIOD. TEMPERATURES WILL AGAIN MODERATE...THOUGH SUSPECT BIAS TOWARD CLIMATOLOGY IN MOS NUMBERS A BIT OPTIMISTIC. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && DEZ/NL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST TUE MAR 14 2006 COZ001>014-017>023-UTZ022>025-027>029-151300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MST TUE MAR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL A CHANCE OF SNOW OVER NORTHEAST UTAH AND NORTHWEST COLORADO ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL A CHANCE OF SNOW OVER NORTHEAST UTAH AND NORTHWEST COLORADO ON WEDNESDAY. BY THE WEEKEND...THE CHANCE OF SNOW RETURNS FOR ALL THE MOUNTAINS AREAS. THE HIGHER MOUNTAIN VALLEYS WILL ALSO HAVE A CHANCE OF SNOW. LOWER MOUNTAIN AND SOUTHERN VALLEYS WILL HAVE A CHANCE OF RAIN AND SNOW MIX. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. YOU ARE ENCOURAGED TO PHONE IN SNOW DEPTH REPORTS TO THE GRAND JUNCTION FORECAST OFFICE...OR EMAIL US AT WXGJT@NOAA.GOV ZUMPFE
The national radar mosaic for the moment the first event began.
2 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495884, 5495885.